Alert archive / Alabama / River Flood Warnings in 2010

River Flood Warning 20, NWS Birmingham, AL

March 10, 2010Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 10, 2010, 1:37 PM CST for Dallas County, Perry County, Alabama. It took effect at Mar 12, 2010, 5:27 PM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Mar 10, 2010, 1:37 PM CST (19:37 UTC)
In effect from
Mar 12, 2010, 5:27 PM CST
Expired
Mar 15, 2010, 11:15 PM CDT
In force
3 days
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 87 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cahaba River at Suttle (SUTA1). The gauge peaked at 36.79 ft at Mar 14, 2010, 12:00 AM CST.

actionminormoderate1020304003/1003/1103/1203/1303/1403/1503/1603/17
Action stage
28 ft
Minor stage
32 ft
Moderate stage
43 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02424590, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 10, 5:30 AM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Mar 10, 5:30 AM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST WED MAR 10 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...TODAY THROUGH THURSDAY.

AS OF THIS WRITING...BAND OF STRONG CONVECTION WAS LOCATED RIGHT
ACROSS THE HEART OF THE FORECAST AREA. A STRONG SOUTHERLY LOW LEVEL
JET AND MID LEVEL TROUGH AXIS WERE PROVIDING PLENTY OF VERTICAL
MOTION AND MOISTURE CONVERGENCE OVER THE AREA. EXPECT THIS AREA TO
TRANSITION VERY SLOWLY NORTHWARD AND EASTWARD WITH TIME...BUT
TRAINING CELLS WILL OCCUR WELL AFTER SUNRISE....WITH LESSER
ORGANIZATION NOTED LATER. SEVERAL LOCATIONS HAVE RECEIVED 1-2
INCHES OF RAIN OVERNIGHT WITH ISOLATED AMOUNTS OVER 3 INCHES OR
MORE. NOT ALL AREAS WILL EXPERIENCE THE HEAVY RAIN TODAY... BUT
WITH MORE RAIN EXPECTED LATER THIS AFTERNOON AND TONIGHT...WILL
ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT TO AVOID ANY CONFUSION
TO THE AREAS AND TIMING OF RAIN.

A STRONG UPPER LEVEL STRAIGHT JET STREAM IS POSITIONED ALONG THE
NORTHERN GULF OF MEXICO. THIS JET WILL PUT CENTRAL ALABAMA UNDER
DIFFLUENT FLOW THROUGH THURSDAY. AS THE FIRST UPPER SYSTEM EXITS
THE AREA THIS MORNING...ANOTHER MORE POTENT MID LEVEL TROUGH SWINGS
ACROSS THE REGION THIS EVENING. SEVERAL THINGS COME INTO PLAY
BESIDES THIS TROUGH AND ADD TO THE POTENTIAL FOR STRONG STORMS AND
HEAVY RAIN. A SURFACE WARM FRONT WILL INCH TO THE AREA TODAY WITH
SURFACE DEW POINTS RISING INTO THE 60S SOUTHWEST AND THE LOW LEVEL
JET KICKS BACK UP THIS EVENING. UNSTABLE SURFACE CONDITIONS
DEVELOP NEAR AND SOUTH OF THE SURFACE WARM FRONT WITH SOME
SUPERCELLULAR STRUCTURE POSSIBLE. THEREFORE...WILL MENTION A
CHANCE OF SEVERE THUNDERSTORMS WEST OF A LINE FROM MONTGOMERY TO
TUSCALOOSA TO HALEYVILLE. THESE STRONGER STORMS MAY BE ISOLATED
EARLY THIS AFTERNOON AND INCREASE IN COVERAGE LATE THIS AFTERNOON
AND INTO THIS EVENING. THERE WILL BE A SMALL CHANCE OF DAMAGING
WINDS... HAIL...AND ISOLATED TORNADOES. ELSEWHERE...STRONG STORMS
ARE POSSIBLE BUT SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS.
HEAVY RAIN IS POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT AREA WIDE
WHERE ANOTHER 2 INCHES OR MORE WILL BE POSSIBLE IN A SHORT PERIOD
OF TIME.

.LONG TERM...FRIDAY THROUGH TUESDAY.

LARGE PIN-WHEELING UPPER LOW WILL HAVE AN EFFECT ON CENTRAL ALABAMA
WEATHER AT LEAST THROUGH THE WEEKEND. GFS/ECMWF HAVE ANOTHER SPOKE
ROTATING THROUGH THE FLOW ON FRIDAY AND HAVE ADDED 40-60 POPS. TRUE
COLD FRONT PUSHES ACROSS THE AREA FRIDAY WITH A RETURN TO MORE
SEASONAL TEMPERATURE READINGS THEREAFTER. WILL HAVE TO MONITOR
HOW CLOSE THE UPPER GETS TO NORTHERN ALABAMA AS THERE COULD BE A
SMALL CHANCE OF SHOWERS EVEN BEYOND SUNDAY.

&&

.AVIATION...12Z TAF DISCUSSION.
AVIATION WILL BE TREACHEROUS TODAY AND TONIGHT AS NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO IMPACT ALL OF CENTRAL ALABAMA.
THE STRONGEST STORMS ARE EXPECTED TO OCCUR BETWEEN 2300 AND 04Z AND
COULD BE CAPABLE OF PRODUCING GUSTY WIND IN EXCESS OF 55
MPH...HAIL...BLINDING RAINFALL...AND POSSIBLY TORNADOES.

THE TCL ASOS IS HAVING COMMUNICATION PROBLEMS.  WROTE A RATHER
PESSIMISTIC TAF AND ADDED AMD NOT SKED UNTIL THE PROBLEM CAN BE
FIXED.

12/SIRMON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

75/75/27
Hazardous weather outlook, Mar 10, 12:18 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 PM CST WED MAR 10 2010

ALZ011>015-017>050-111300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1218 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN WILL REMAIN POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH
TONIGHT.  PLEASE REFER TO ONGOING FLASH FLOOD WATCH AND WARNING
STATEMENTS FOR ADDITIONAL DETAILS.

ISOLATED STRONG THUNDERSTORMS...WHICH MAY PRODUCE SMALL HAIL...ARE
ALSO POSSIBLE AREA WIDE THROUGH TONIGHT.

THERE IS A SLIGHTLY ENHANCED THREAT OF SEVERE THUNDERSTORMS
IN WESTERN ALABAMA...GENERALLY WEST OF A LINE FROM JASPER...
TO CENTREVILLE...TO SELMA.  AT THIS TIME...IT APPEARS THE TIME OF
GREATEST THREAT WILL BE BETWEEN 3 PM AND MIDNIGHT...AS THUNDERSTORMS
DEVELOP IN MISSISSIPPI AND MOVE EASTWARD INTO ALABAMA.  THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND
POSSIBLY A TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND TONIGHT.

61

In the hours before

Local storm report, Mar 10, 8:26 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
826 AM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      3 SE WILSONVILLE        33.21N 86.44W
03/10/2010                   TALLADEGA          AL   LAW ENFORCEMENT

            6 INCHES OF FLOWING WATER ACROSS PORTIONS OF MCGOWANS
            FERRY ROAD.

&&

REM
Special weather statement, Mar 10, 11:26 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 AM CST WED MAR 10 2010

ALZ011>013-101800-
FAYETTE-LAMAR-MARION-
1126 AM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR AND MARION COUNTIES
UNTIL NOON CST...

AT 1124 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR VERNON...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LAMAR COUNTY AIRPORT.
  BLOOMING GROVE.
  BEAVERTON.
  GU-WIN.
  TUCKER.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 10, 1:37 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CST WED MAR 10 2010

ALZ014-102000-
WINSTON-
137 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 200 PM CST...

AT 132 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WINSTON FREE STATE BARN...OR 7 MILES NORTHEAST OF
LYNN...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINSTON FREE STATE BARN.
  ROCK CREEK.
  MORELAND.
  GRAYSON.
  BRUSHY LAKE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 2:24 AM CSTAreal Flood AdvisoryBMXBibb, Chilton, Clay, Coosa, Greene, Hale and 5 more6 hr
Mar 10, 2:28 AM CSTAreal Flood AdvisoryBMXFayette, Jefferson, Lamar, Pickens, St. Clair, Tuscaloosa and 1 more6 hr
Mar 10, 4:06 AM CSTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more26 hr
Mar 10, 4:30 AM CSTFlash Flood WarningBMXShelby2 hr
Mar 10, 4:51 AM CSTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Randolph, Talladega3 hr
Mar 10, 6:30 AM CSTFlash Flood WarningBMXBibb, Chilton, Coosa, Shelby, Talladega4 hr
Mar 10, 7:57 AM CSTAreal Flood AdvisoryBMXChambers, Clay, Coosa, Randolph, Tallapoosa3 hr
Mar 10, 8:31 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry60 hr
Mar 10, 8:45 AM CSTRiver Flood WarningBMXSumter5 hr
Mar 10, 8:58 AM CSTAreal Flood WarningBMXBibb, Fayette, Greene, Hale, Jefferson, Lamar and 4 more4 hr
Mar 10, 10:19 AM CSTAreal Flood WarningBMXBibb, Chilton, Coosa, Shelby, Talladega3 hr
Mar 10, 10:36 AM CSTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair and 1 more3 hr
Mar 10, 12:43 PM CSTAreal Flood WarningBMXFayette, Jefferson, Lamar, Pickens, Tuscaloosa, Walker3 hr
Mar 10, 1:11 PM CSTAreal Flood WarningBMXBibb, Blount, Calhoun, Cherokee, Chilton, Clay and 8 more3 hr
Mar 10, 1:37 PM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby36 hr
Mar 10, 1:40 PM CSTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes35 min
Mar 10, 1:50 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Perry25 min
Mar 10, 2:13 PM CSTSevere Thunderstorm WarningBMXAutauga, Dallas32 min
Mar 10, 2:21 PM CSTSevere Thunderstorm WarningBMXAutauga, Lowndes24 min
Mar 10, 2:52 PM CSTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery23 min
Mar 10, 3:14 PM CSTSevere Thunderstorm WarningBMXLowndes31 min
Mar 10, 3:16 PM CSTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery29 min
Mar 10, 3:43 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery47 min
Mar 10, 3:52 PM CSTTornado WarningBMXClay, Talladega23 min
Mar 10, 4:13 PM CSTAreal Flood WarningBMXCalhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more4 hr
Mar 10, 4:31 PM CSTSevere Thunderstorm WarningBMXMontgomery29 min
Mar 10, 4:34 PM CSTSevere Thunderstorm WarningBMXChambers, Lee, Macon, Tallapoosa26 min
Mar 10, 4:41 PM CSTAreal Flood WarningBMXShelby3 hr
Mar 10, 4:59 PM CSTSevere Thunderstorm WarningBMXChambers, Lee46 min

Nearby

River Flood Warnings in Alabama, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.